Arizona, 2022Flash Flooding in Arizona, July 14, 2022
July 14, 2022 · NWS FGZ · 3 events in 2 counties and zones
A strong high pressure system centered near the Four Corners and a decaying thunderstorm complex over northwest Mexico brought additional moisture across western Arizona. This brought strong thunderstorm activity will be along and southwest of|a line from extending from the Grand Canyon southeastward through Flagstaff and Happy Jack.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong high pressure system centered near the Four Corners and a decaying thunderstorm complex over northwest Mexico brought additional moisture across western Arizona. This brought strong thunderstorm activity will be along and southwest of|a line from extending from the Grand Canyon southeastward through Flagstaff and Happy Jack.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 10:25 AM MST, 55 minutes earlier.
Area forecast discussion, Jul 14, 10:25 AM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1025 AM MST Thu Jul 14 2022
.SYNOPSIS...Monsoon moisture will remain in place over the coming
week with daily rounds of showers and thunderstorms, especially
across the higher terrain.
&&
.UPDATE... No significant changes were made to the forecast. The
POPs were edited to match the current radar. Throughout the day,
the POPs were changed to have increasing coverage to scattered and
numerous storm activity. The WPC has put western Yavapai and
Coconino Counties in a slight risk for flash flooding today.
This afternoon, the main hazards will be gusty outflows, small
hail, lightning, and heavy rainfall. Rainfall rates of 1-2in per
hour are possible which will result in localized flash flooding.
There is a higher hail threat today with the increased
instability. Storms are forecasted to taper off around sundown.
&&
.PREV DISCUSSION /252 AM MST/...A strong high pressure system
remained centered near the Four Corners during the morning hours.
Over the next several days there will be little change in the
position or strength of the high with only a slight eastward
drift in response to a passing trough over the northwestern
states. The result, monsoon moisture isn't going anywhere. The
strength of the high will continue to inhibit full scale monsoon
activity across northern Arizona, especially the northeast corner
of the state.
For today...A decent thunderstorm complex over northwest Mexico
will likely push additional moisture across western Arizona as it
collapses this morning. The path of the moisture suggests that the
most vigorous thunderstorm activity will be along and southwest of
a line from extending from the Grand Canyon southeastward through
Flagstaff and Happy Jack. The flow aloft is weak and there is no
major source for lift so we are expecting mainly garden variety
thunderstorms with isolated dumpers capable of producing rainfall
in excess 2 inches. In general, beneficial rain for the majority
of locations. Storms will linger into the evening with any
showers or thunderstorms becoming isolated by midnight.
Friday and beyond...As mentioned, high pressure is expected to
remain in place with only subtle day-to-day variations in the
exact center of the high. Under this pattern moisture will remain
in place with the cycle of afternoon and evening thunderstorms
continuing. The most active thunderstorm weather will likely be
across the White Mountains, Mogollon Rim and Grand Canyon area
southward. Activity will generally be more isolated over the
northeast corner of the state, closer to the center of the strong
high and where lower moisture values will exist.
&&
.AVIATION...For the 18Z TAF package...Mainly VFR conditions are
expected for the next 24 hours. Light winds this morning will become
westerly with gusts of 15 to 20 kts. Scattered showers and
thunderstorms will develop mainly after 20Z with greatest coverage
along and south of a KGCN-KFLG-KSOW line. MVFR conditions possible
in heavier showers. Gusty and erratic winds are likely near
thunderstorms with lightning and small hail. Thunderstorms diminish
after 03Z. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Showers and thunderstorms are expected for today and
Friday. The best coverage will be along and south of the Mogollon
Rim. Gusty outflow winds, lightning, and locally heavy rainfall will
be possible. Rainfall rates of one to two inches per hour are
forecast with stronger storms, resulting in possible flash flooding
on area burn scars.
Saturday through Monday...Shower and thunderstorm activity persists
each day through the weekend. Temperatures remain warm with westerly
afternoon winds.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MG/McCollum
AVIATION...LaGuardia
FIRE WEATHER...LaGuardia
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 14, 10:22 AM MST, 58 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1022 AM MST Thu Jul 14 2022
AZZ012-015-141800-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1022 AM MST Thu Jul 14 2022
...A strong thunderstorm will impact portions northern
Flagstaff in Coconino County through 1100 AM MST...
At 1019 AM MST, Doppler radar was tracking a strong thunderstorms 10
to 15 miles north of Flagstaff across the San Francisco Peaks area.
These storms were nearly stationary.
HAZARD...Winds of up to 45 mph and penny size hail. Heavy rainfall
can also be expected with these thunderstorms.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flagstaff, Flagstaff Mall, Sunset Crater Volcano National Monument,
Timberline, Hutchison Acres, Bonito Campground At Sunset Crater,
Doney Park, Wupatki Trails, Fernwood, Sunset Crater Visitors Center,
Lockett Meadow Campground, Arizona Snowbowl and Little Elden Spring
Horse Camp.
This includes the following highways...
Route 66 between mile markers 199 and 201.
Interstate 40 between mile markers 200 and 201.
U.S. Highway 89 between mile markers 419 and 439.
Highway 180 between mile markers 234 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3530 11142 3520 11161 3541 11181 3555 11142
TIME...MOT...LOC 1719Z 161DEG 3KT 3539 11153
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BainSpecial weather statement, Jul 14, 11:08 AM MST, 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1108 AM MST Thu Jul 14 2022
AZZ008-037-141900-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1108 AM MST Thu Jul 14 2022
...A strong thunderstorm will impact portions of Yavapai County
near Prescott and Iron Springs through NOON MST...
At 1107 AM MST, Doppler radar was tracking strong thunderstorm over
near Prescott and Iron Springs, moving northwest at 10 mph.
HAZARD...Winds up to 40 mph, heavy rainfall, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chino Valley, Prescott Valley, Prescott, Groom Creek Subdivision,
Prescott Airport, Williamson Valley, Prescott Gateway Mall, Iron
Springs, Yavapai Campground, Downtown Prescott, Ponderosa Park,
Indian Hill West Prescott, Oak Knoll Village, Lower Wolf Creek
Campground, Lynx Lake Dam, Upper Wolf Creek Group Campground, White
Spar Campground and Prescott Valley Event Center.
This includes the following highways...
State Route 89 between mile markers 302 and 328.
State Route 89A between mile markers 318 and 321.
State Route 69 between mile markers 289 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3452 11229 3441 11247 3467 11279 3483 11250
TIME...MOT...LOC 1807Z 141DEG 8KT 3457 11247
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BainFlash Flood, Coconino
- When
- July 14, 11:20 AM MST to 1:20 PM MST
- Where
- Coconino County, 4.72 mi SSW of Sunset Crater to 6.21 mi S of Sunset Crater
- Cause
- Heavy Rain / Burn Area
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 35.290, -111.540
Heavy rain over the Pipeline Fire scar (June 2022) caused flash flooding in Government Wash with 8 inches of water, mud, and debris flowing over Highway 89 once the culvert was overwhelmed. Four garages on Heritage Drive and Pioneer Valley Road were flooded.
Flash Flood, Yavapai
- When
- July 14, 12:20 PM MST to 1:20 PM MST
- Where
- Yavapai County, 2.69 mi NW of Goodwin to 0.47 mi SE of Whipple
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.550, -112.400
A public report of significant ponding of water and water over roads and curbs.
Flash Flood, Yavapai
- When
- July 14, 2:25 PM MST to 3:25 PM MST
- Where
- Yavapai County, 3.45 mi S of Smelter City to 4.59 mi SW of Cornville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.680, -112.000
The first wash on Old Highway 279/Camino Real flooded in Cottonwood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 18, 202264 deaths · 20 events
- Heat in Arizona, July 14, 20222 deaths · 1 event
- Flash Flood and Heavy Rain in Iowa, July 14 to 15, 2022$410,000 · 3 events
- Hail and Damaging Winds in Texas, July 14, 2022$121,000 · 1.25 in hail · 7 events
- Wildfire in Oklahoma, July 14, 2022$100,000 · 1 event
- Hail and Damaging Winds in New York, July 14, 2022$52,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Wind in South Carolina, July 14, 2022$60,000 · 50 kt wind · 4 events
- Damaging Winds in Connecticut, July 14, 2022$54,000 · 70 kt wind · 3 events
- Flash Flooding in North Carolina, July 14, 2022$50,000 · 3 events
- Wildfire in Texas, July 14 to 31, 20222 injured · $5,000 · 8 events
- Lightning Strike in Minnesota, July 14, 2022$15,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, July 14, 20228 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046417, 1046418, 1046419.